Alert archive / Pennsylvania / Special Weather Statements in 2020

Special Weather Statement, NWS State College, PA

May 29, 2020Lancaster County, Pennsylvania

NWS State College, PA issued this special weather statement at May 29, 2020, 4:13 PM EDT for Lancaster County, Pennsylvania. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2020, 4:13 PM EDT (20:13 UTC)
Expired
May 29, 2020, 5:00 PM EDT
In force
47 min
Issued by
NWS State College, PA

County Lancaster County, PA

The radar

The Sterling radar (KLWX), 154 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2020-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 648 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2020-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
648 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

703 
WWUS81 KCTP 292013
SPSCTP

Special Weather Statement
National Weather Service State College PA
413 PM EDT Fri May 29 2020
 
PAZ059-065-066-292100-
York PA-Lancaster PA-Lebanon PA-
413 PM EDT Fri May 29 2020

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LANCASTER...YORK...AND
LEBANON COUNTIES UNTIL 500 PM EDT...

At 413 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Cornwall to Maytown to 6 miles east of
Manchester. Movement was northeast at 40 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
Lancaster, York, Ephrata, Columbia, Lititz, Millersville, Willow
Street, Mount Joy, Red Lion, Spry, Manheim, East Petersburg,
Cornwall, Dallastown, Akron, East York, Leola, Stonybrook-Wilshire,
Salunga-Landisville and Denver.

This includes the following COVID-19 Test Sites... 
Clipper Magazine Stadium...
Inaging Center of Lancaster...
Lancaster General Hospital...
Old Memorial Hospital...
Pennsylvania College of Health Sciences...
Rite Aid...
Shrewsbury...
UPMC...
WellSpan Health...
Wellspan Pediatrics/Wellspan OB/GYN...
Windsor Health Center...
and York VA Community Clinic.
 
LAT...LON 4002 7667 4028 7642 4037 7624 4036 7620
      4029 7610 3972 7635 3972 7681
TIME...MOT...LOC 2013Z 239DEG 33KT 4027 7640 4006 7659 3969 7678 

$$

RXR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at May 29, 2:09 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 29, 2:09 PM EDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service State College PA
209 PM EDT Fri May 29 2020

.SYNOPSIS...
A cold front will move through tonight and end the showers and
thunderstorms. A noticeably cooler and drier/less humid airmass
will move into the area over the weekend with temperatures
trending below normal into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Storms have fired over a majority of the area, now with severe
ops in full swing. Will likely have a watch or perhaps two out
very soon. Two distinct areas to concentrate on for the next
5-6hrs - NW mtns for 2-3hrs, and the E for the rest of the time.
Severe probability is lower over the Laurels/SW where the shear
is weaker and CAPE not as large. No further increase in heating
is expected, but an influx of mstr from WV is likely to enhance
storm cells.

The cold front itself will be arriving around sunset in the NW,
but will have a more-stable airmass ahead of it by that time due
to current storms/mixing/sfc cooling.

The storms should be just about done before midnight, with any
remaining cells diminishing rapidly early tonight. Wind turns to
the W/NW with clouds filling in behind in the NW mtns. The
downslope and drying should help keep the sky more-clear over
the SE half of the area.

Min may hit 50F at BFD, but the cloud cover could keep them
above that. They'll likely stay in the 60s in the Lower Susq.

&&

.SHORT TERM /SATURDAY/...
Clouds will dissipate fairly quickly in the morning and a
refreshingly less humid day is in store. Sfc high looks to take
a long time to build overhead, and the gradient isn't that
tight. So, winds won't be too gusty, but perhaps over the SE
they could get some gusts into the teens. Maxes will be close to
80 in the SE, but hold in the 60s for the Alleghenies.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Early next week, models are in good agreement on an extended
period of NW flow as a large scale upper trough sharpens over SE
Canada and the Eastern US. An expansive sfc high pressure
builds back in across the Ohio Valley and drifts just south of
PA by Tue and then offshore by the middle of the week. Expect
mainly dry weather and cooler less humid conditions Mon-Tue
(including a couple of chilly mornings, though some cirrus
overhead may keep mins from bottoming out in the 30s over the
northern mountains).

Quick hitting shortwave trough slides through on Tue and may
produce some scattered light showers. The longwave trough
flattens a bit briefly before sharpening again as large ridge
builds over central parts of the country. This will allow
another weak shortwave or two to ripple by overhead on Thu which
will interact with a leftover weak surface boundary (from Wed)
to keep mention of showers in the forecast.

The first half of next weekend is looking pleasant and dry.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...

Expect improving conds by early tonight in the NW, with
generally MVFR deck spreading in after the cold front passes.
The deck will probably get into the central mtns, but if the
post-frontal clouds do get into the SE, they should be VFR.

For the rest of this weekend, it remains dry, but we have a
chance of fog in the nrn valleys each morning through Monday.
The next chance for showers will arrive next Tuesday with a
system approaching from the Great Lakes.

Outlook...

Sun-Mon...AM Fog poss. Otherwise VFR.

Tues...chc SHRA/MVFR, mainly NW.

Wed...Sct/nrms SHRA, TS poss, mainly N.

&&

.CLIMATE...
A record daily rainfall of 1.43 inches was set at Williamsport
yesterday. This breaks the old record of 1.22 inches set back in
1968.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo/Steinbugl
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...Lambert/Banghoff
AVIATION...Dangelo/Evanego
CLIMATE...
Hazardous weather outlook, May 29, 2:48 PM EDT, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
248 PM EDT Fri May 29 2020

PAZ036-041-042-046-049>053-056>059-063>066-301900-
Franklin-Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
248 PM EDT Fri May 29 2020

...SEVERE THUNDERSTORM WATCH 234 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010>012-017>019-024>028-033>035-037-045-301900-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Tioga-Southern Clinton-
248 PM EDT Fri May 29 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Local storm report, May 29, 3:42 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
342 PM EDT FRI MAY 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     2 NNE SIDDONSBURG       40.18N 76.94W
05/29/2020                   CUMBERLAND         PA   911 CALL CENTER

            SEVERAL TREES DOWN IN LOWER ALLEN AND UPPER
            ALLEN TWPS.

&&

COLBERT
Special weather statement, May 29, 3:43 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service State College PA
343 PM EDT Fri May 29 2020

PAZ057-059-064>066-292015-
York PA-Lancaster PA-Adams PA-Lebanon PA-Dauphin PA-
343 PM EDT Fri May 29 2020

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LANCASTER...ADAMS...
YORK...DAUPHIN...AND LEBANON COUNTIES UNTIL 415 PM EDT...

At 342 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Fredericksburg to near Taneytown. Movement
was northeast at 45 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
York, Lebanon, Hanover, Hershey, Colonial Park, Weigelstown,
Elizabethtown, Columbia, Middletown, Gettysburg, Mount Joy, Palmyra,
Parkville, Steelton, Spry, Manheim, Annville, Hummelstown, Cornwall
and Dallastown.

This includes the following COVID-19 Test Sites...
Adams County VA	...
Eastside Campus...
Good Samaritan Hospital...
Hanover Hospital...
Hershey Medical Center...
Lebanon VA Medical Center...
Manchester...
MedExpress Urgent Care...
Old Memorial Hospital...
Rite Aid...
WellSpan Health...
WellSpan Health	...
Wellspan Pediatrics/Wellspan OB/GYN...
York Expo Center...
and York VA Community Clinic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4034 7673 4037 7624 3972 7677 3972 7739
TIME...MOT...LOC 1942Z 228DEG 38KT 4048 7645 3961 7711

Banghoff
Local storm report, May 29, 3:45 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
345 PM EDT FRI MAY 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     TSTM WND DMG     4 N YORK SPRINGS        40.07N 77.12W
05/29/2020                   YORK               PA   UTILITY COMPANY

            TREE DOWN ON WIRES.

&&

COLBERT
Special weather statement, May 29, 3:48 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service State College PA
348 PM EDT Fri May 29 2020

PAZ004-292030-
Warren PA-
348 PM EDT Fri May 29 2020

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF WARREN COUNTY UNTIL 430
PM EDT...

At 347 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Findley Lake to near Titusville. Movement
was northeast at 40 mph.

Wind gusts up to 40 mph are possible.

Locations impacted include...
Warren, Columbus, Youngsville, Russell, Spring Creek, Lottsville,
Grand Valley, Enterprise, Warren South, Garland, Chapman State Park,
Tidioute, Sugar Grove, Starbrick, Clarendon and Bear Lake.

This includes the following COVID-19 Test Sites...
Warren General Hospital.

LAT...LON 4200 7913 4163 7908 4162 7961 4199 7961
      4200 7960
TIME...MOT...LOC 1947Z 233DEG 41KT 4208 7980 4155 7971

RXR
Special weather statement, May 29, 4:00 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service State College PA
400 PM EDT Fri May 29 2020

PAZ041-042-046-292030-
Southern Lycoming PA-Sullivan PA-Northern Lycoming PA-
400 PM EDT Fri May 29 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LYCOMING AND SULLIVAN
COUNTIES UNTIL 430 PM EDT...

At 400 PM EDT, Doppler radar indicated a strong thunderstorm over
Kettle Creek Gorge, moving northeast at 40 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
Kettle Creek Gorge, Lincoln Falls, Barbours, Shunk, Dushore,
Forksville, Eagles Mere and Hillsgrove.

This includes the following COVID-19 Test Sites...
Guthrie Clinic Dushore.

LAT...LON 4158 7670 4155 7634 4155 7632 4127 7677
      4143 7686
TIME...MOT...LOC 2000Z 233DEG 41KT 4142 7673

RXR
Special weather statement, May 29, 4:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
413 PM EDT Fri May 29 2020

PAZ059-065-066-292100-
York PA-Lancaster PA-Lebanon PA-
413 PM EDT Fri May 29 2020

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LANCASTER...YORK...AND
LEBANON COUNTIES UNTIL 500 PM EDT...

At 413 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Cornwall to Maytown to 6 miles east of
Manchester. Movement was northeast at 40 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
Lancaster, York, Ephrata, Columbia, Lititz, Millersville, Willow
Street, Mount Joy, Red Lion, Spry, Manheim, East Petersburg,
Cornwall, Dallastown, Akron, East York, Leola, Stonybrook-Wilshire,
Salunga-Landisville and Denver.

This includes the following COVID-19 Test Sites...
Clipper Magazine Stadium...
Inaging Center of Lancaster...
Lancaster General Hospital...
Old Memorial Hospital...
Pennsylvania College of Health Sciences...
Rite Aid...
Shrewsbury...
UPMC...
WellSpan Health...
Wellspan Pediatrics/Wellspan OB/GYN...
Windsor Health Center...
and York VA Community Clinic.

LAT...LON 4002 7667 4028 7642 4037 7624 4036 7620
      4029 7610 3972 7635 3972 7681
TIME...MOT...LOC 2013Z 239DEG 33KT 4027 7640 4006 7659 3969 7678

RXR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 9:02 PM EDTAreal Flood AdvisoryCTPCentre, Clinton, Lycoming, Mifflin, Snyder, Sullivan and 1 more3 hr
May 29, 12:45 PM EDTSevere Thunderstorm WarningCTPWarren45 min
May 29, 1:14 PM EDTSpecial Weather StatementCTPFranklin31 min
May 29, 1:15 PM EDTSpecial Weather StatementCTPMontour30 min
May 29, 1:28 PM EDTSevere Thunderstorm WarningCTPMcKean, Warren47 min
May 29, 1:30 PM EDTSpecial Weather StatementCTPColumbia30 min
May 29, 1:39 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Montour, Sullivan37 min
May 29, 1:45 PM EDTSpecial Weather StatementCTPCumberland, Dauphin, Lebanon, Schuylkill30 min
May 29, 1:55 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Perry50 min
May 29, 1:58 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, York47 min
May 29, 2:16 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon, Northumberland, Schuylkill29 min
May 29, 2:35 PM EDTSevere Thunderstorm WarningCTPAdams25 min
May 29, 2:43 PM EDTSpecial Weather StatementCTPSchuylkill32 min
May 29, 2:44 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, York46 min
May 29, 3:11 PM EDTSpecial Weather StatementCTPAdams34 min
May 29, 3:18 PM EDTSpecial Weather StatementCTPSchuylkill27 min
May 29, 3:36 PM EDTAreal Flood AdvisoryCTPDauphin, Lebanon, Schuylkill114 min
May 29, 3:39 PM EDTAreal Flood AdvisoryCTPSullivan3 hr
May 29, 3:43 PM EDTSpecial Weather StatementCTPAdams, York32 min
May 29, 3:44 PM EDTSevere Thunderstorm WarningCTPLebanon, Schuylkill61 min
May 29, 3:48 PM EDTSpecial Weather StatementCTPWarren42 min
May 29, 4:00 PM EDTSpecial Weather StatementCTPSullivan30 min
May 29, 4:05 PM EDTAreal Flood AdvisoryCTPSchuylkill115 min
May 29, 4:28 PM EDTSpecial Weather StatementCTPSullivan32 min
May 29, 4:32 PM EDTSpecial Weather StatementCTPMcKean43 min
May 29, 4:48 PM EDTSpecial Weather StatementCTPLancaster42 min
May 29, 5:02 PM EDTSevere Thunderstorm WarningCTPMcKean37 min
May 29, 5:19 PM EDTSpecial Weather StatementCTPElk41 min
May 29, 5:25 PM EDTSpecial Weather StatementCTPLancaster50 min
May 29, 5:37 PM EDTSpecial Weather StatementCTPPotter23 min
May 29, 5:53 PM EDTSpecial Weather StatementCTPCameron, Clearfield, Potter37 min
May 29, 6:47 PM EDTSpecial Weather StatementCTPLancaster28 min
May 29, 6:57 PM EDTSpecial Weather StatementCTPHuntingdon33 min
May 29, 7:32 PM EDTSpecial Weather StatementCTPJuniata, Mifflin28 min
May 29, 7:33 PM EDTSpecial Weather StatementCTPColumbia, Montour, Snyder42 min

Nearby

Special Weather Statements in Pennsylvania, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.